Q:

I have a patient who has tried multiple inhaled, topical, and oral steroids but has had repeated skin fungal infections. She does not get fungal infections unless she is exposed to steroids or antibiotics. She is currently on serevent and albuterol per her pmd. Do you have any experience with this side effect occurring with all forms of steroids? Singulair did not work for her. I was considering placing her on spiriva or atrovent and considering immunotherapy (she has allergic asthma) or xolair. Your thoughts/suggestions would be appreciated.

A:

Thank you for your recent inquiry.

Of course, oral corticosteroids have clearly been associated with invasive fungal infections, and inhaled corticosteroids have clearly been shown to cause local candidiasis in the oral cavity. It is rare, however, for inhaled corticosteroids to cause other fungal infections, but rare cases have been reported (1, 2).

In the absence of any immune deficiency disorder, the only other reason I can think of that might predispose a patient to such infections is the simultaneous administration of a drug which prevents the metabolism of inhaled corticosteroids, and thus increases the systemic exposure such as occurs with fluticasone and itraconazole(3),

Therefore the only suggestion I might offer is to make sure that your patient is not taking, simultaneously, any such drug. Also, when you say that she has had these reactions to multiple inhaled corticosteroids, I wonder if you have used a small particle inhaler (beclomethasone HFA or ciclesonide HFA) which may lessen the deposition of inhaled steroids on the palate.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
Peter E, et al. Invasive pulmonary filamentous fungal infection in patient receiving inhaled corticosteroid therapy. Clinical Infectious Diseases 2002; 35(5):E4-E56.

Leav BA, et al. Invasive pulmonary aspergillosis associated with high dose inhaled fluticasone. N Engl J Med 2000 (August); 343:586.

Bolland M, et al. Cushing's syndrome due to interaction between inhaled corticosteroids and itraconazole. The Annals of Pharmacotherapy 2004; 38(1):46-49.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology